Alert archive / Nevada / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 7, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 4, 2013, 2:23 PM PDT for Humboldt County, Nevada. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2013, 2:23 PM PDT (21:23 UTC)
- Expired
- Jul 4, 2013, 2:45 PM PDT
- In force
- 22 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Humboldt County, NV
The radar
The Elko radar (KLRX), 186 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854 WUUS55 KLKN 042123 SVRLKN NVC013-042145- /O.NEW.KLKN.SV.W.0007.130704T2123Z-130704T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 223 PM PDT THU JUL 4 2013 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL HUMBOLDT COUNTY IN NORTHWEST NEVADA... * UNTIL 245 PM PDT * AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DENIO SUMMIT...OR 13 MILES NORTHEAST OF LEONARD CREEK RANCH...AND MOVING NORTHEAST AT 30 MPH. THIS STORM WILL IMPACT STATE ROUTE 140 APPROXIMATELY 15 TO 20 MILES SOUTH OF DENIO OR A FEW MILES SOUTH OF DENIO SUMMIT. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN HUMBOLDT COUNTY... && LAT...LON 4198 11842 4180 11823 4164 11862 4183 11870 TIME...MOT...LOC 2121Z 240DEG 27KT 4180 11855 $$ JR
1 follow-up statement
104 WWUS55 KLKN 042137 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 237 PM PDT THU JUL 4 2013 NVC013-042145- /O.CON.KLKN.SV.W.0007.000000T0000Z-130704T2145Z/ HUMBOLDT NV- 237 PM PDT THU JUL 4 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR NORTH CENTRAL HUMBOLDT COUNTY... AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF DENIO SUMMIT...OR 14 MILES NORTHWEST OF KINGS RIVER VALLEY...MOVING NORTHEAST AT 30 MPH. && LAT...LON 4198 11842 4180 11823 4164 11862 4183 11870 TIME...MOT...LOC 2137Z 240DEG 27KT 4186 11841 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:54 AM PDT, 11 hours 29 minutes earlier.
Area forecast discussion, Jul 4, 2:54 AM PDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 254 AM PDT THU JUL 4 2013 .SYNOPSIS...AN APPROACHING LOW PRESSURE SYSTEM WILL HELP TO ENHANCE THUNDERSTORM ACTIVITY THIS AFTERNOON AND AGAIN ON FRIDAY. THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE OVER THE WEEKEND AND MAINLY BE CONFINED TO EASTERN NEVADA. TEMPERATURES WILL CONTINUE TO COOL OVER THE NEXT COUPLE OF DAYS...BUT WILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR. && .SHORT TERM...TODAY THROUGH FRIDAY. ANOTHER FAIRLY ACTIVE NIGHT WITH NOCTURNAL CONVECTION CENTERED OVER THE NORTHERN ZONES IN HUMBOLDT AND ELKO COUNTIES. STORMS AGAIN PRODUCED A GOOD NUMBER OF LIGHTNING STRIKES AND ALSO OUTFLOW WINDS. AS OF RIGHT NOW...ACTIVITY IS SLOWLY DIMINISHING PER LATEST RADAR TRENDS. LATEST MODEL GUIDANCE IS CONTINUING TO SHOW AN UPPER RIDGE WITH A LOW TO MID-LEVEL CIRCULATION CENTER OVER WESTERN ARIZONA. FURTHER NORTHWEST...A TROUGH IS PUSHING ONTO THE WEST COAST OF THE UNITED STATES. FOR THIS AFTERNOON...MODELS ARE SHOWING A SLIGHT DECREASE IN PRECIPITABLE WATER TO ABOUT 0.75 TO 0.90 INCHES. MODELS ARE DEPICTING THE BEST CAPE VALUES OF 600-1000 J/KG TO BE OVER PORTIONS OF CENTRAL NEVADA AND HUMBOLDT COUNTY. ALSO...MODELS CONTINUE TO SHOW A 250MB JET ACROSS NORTHWEST NEVADA. 0-6KM BULK SHEAR IS A TAD WEAKER OVER NORTHERN NEVADA THAN SEEN IN PREVIOUS MODEL RUNS. EVEN SO...THERE IS A POTENTIAL FOR SOME STORMS TO BE QUITE STRONG AND LONG-LIVED THIS AFTERNOON...ESPECIALLY OVER HUMBOLDT COUNTY. THE CAPE PROFILE IS FAIRLY THIN...BUT DCAPE VALUES WILL TYPICALLY BE IN THE 600-1200 J/KG RANGE...AND SO THE POTENTIAL FOR STRONG OUTFLOW WINDS TO 60 MPH IS DEFINITELY THERE. WILL CONTINUE TO MONITOR THIS AS THE DAY WEARS ON. THE OTHER ISSUE WITH THIS AFTERNOON CONCERNS FIRE WEATHER...WHICH WILL BE COVERED IN MORE DETAIL BELOW IN THE FIRE WEATHER SECTION. LOOKING FOR CONVECTION TO ONCE AGAIN CONTINUE THROUGH THE OVERNIGHT WITH DEBRIS CLOUD...SO KEPT MINIMUM TEMPERATURES FROM DIPPING TOO FAR. FRIDAY APPEARS TO BE A REPEAT OF THURSDAY...WITH THE NORTHWEST PACIFIC TROUGH MAKING FURTHER INROADS INTO THE WESTERN UNITED STATES. THE UPPER JET AT 250 MB MOVES SLIGHTLY EAST WITH ITS EFFECTS STILL SEEN OVER NORTHERN NEVADA. MODEL SOLUTIONS ARE SHOWING SLIGHTLY MORE CAPE...BOTH IN MAGNITUDE AND AREAL EXTENT ACROSS THE FORECAST AREA. SHEAR IS ALSO STRONGER DURING THE AFTERNOON...AT ABOUT 25-35 KNOTS...AND MORE WIDESPREAD ACROSS NORTHERN NEVADA. STORMS ARE EXPECTED TO BE MOVING QUITE FAST AS WELL...ABOUT 10-20 MPH...WHICH WILL ADD TO ANY OUTFLOW WIND GUSTS...AND ARE EXPECTEDTO BE AS HIGH AS 55-60 MPH PER WINDEX FORECASTS. THEREFORE...FRIDAY AFTERNOON ALSO APPEARS TO HAVE THE POTENTIAL FOR STRONG AND ORGANIZED STORMS...EVEN MORE SO THAN THURSDAY. THIS SITUATION BEARS CLOSE WATCHING FOR RESIDENTS IN THE REGION. .LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. NOT TOO MANY CHANGES WERE MADE TO THE LONG TERM FORECAST. MODELS KEEP AN UPPER TROUGH OVER THE WEST COAST WITH AN UPPER RIDGE JUST SOUTH OF THE FOUR CORNERS. HAVE KEPT THE POTENTIAL FOR ISOLATED TO MAYBE SCATTERED STORMS TO CONTINUE THROUGH THE PERIOD. TEMPERATURES WILL GENERALLY RUN ABOVE NORMAL. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS CENTRAL AND NORTHERN NEVADA...WITH ISOLATED ACTIVITY POSSIBLE OVERNIGHT. IN ADDITION TO LIGHTNING...GUSTY OUTFLOW WINDS AND BRIEF HEAVY RAIN MAY IMPACT OPERATIONS AT ALL TERMINALS. THERE IS A 30 TO 40 PERCENT CHANCE OF THUNDERSTORMS AT ALL TERMINALS. && .FIRE WEATHER...RED FLAG WARNING CONTINUES FOR ALL ZONES TODAY THROUGH FRIDAY NIGHT. MODELS CONTINUE TO DEPICT AN UPPER TROUGH DRAPED ACROSS THE WEST COAST THIS AFTERNOON WITH AN UPPER RIDGE CENTERED OVER WESTERN ARIZONA. PRECIPITABLE WATER VALUES DECREASE SLIGHTLY VERSUS YESTERDAY TO ABOUT 0.75 TO 0.90 INCHES. A FAVORABLE UPPER JET ALONG WITH MODEST INSTABILITY WILL HELP PRODUCE SCATTERED...BUT MAINLY DRY...THUNDERSTORMS OVER MUCH OF NORTHERN NEVADA. MAIN THREATS WILL BE GUSTY OUTFLOW WINDS ALONG WITH CLOUD TO GROUND LIGHTNING. PROFILE WILL CONTINUE TO BE FAVORABLE FRIDAY AS THE PATTERN DOES NOT CHANGE MUCH. VERTICAL SHEAR IS SLIGHTLY MORE ENHANCED DURING THE AFTERNOON...ALONG WITH SLIGHTLY MORE CAPE. STORMS ARE EXPECTED TO REMAIN DRY AS PRECIPITABLE WATER VALUES HOVER BETWEEN 0.80 AND 0.95 INCHES BUT STORM SPEEDS INCREASE SOMEWHAT TO 10-20 MPH. ONCE AGAIN...IN ADDITION TO THE LIGHTNING...STRONG OUTFLOW WINDS REMAIN THE PRIMARY THREATS. ISOLATED TO SCATTERED STORMS WILL CONTINUE TO BE POSSIBLE ACROSS NORTHERN NEVADA AS THE UPPER TROUGH REMAINS STATIONED SOME WHERE NEAR THE WESTERN UNITED STATES WITH THE UPPER RIDGE AROUND THE SOUTHWEST UNITED STATES. && .LKN WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT FRIDAY FOR HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY... NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE... SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY. && 86/86/90/86
Hazardous weather outlook, Jul 4, 3:00 AM PDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 300 AM PDT THU JUL 4 2013 NVZ030-031-033>041-051000- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 300 AM PDT THU JUL 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE WEST COAST OF THE UNITED STATES WILL CONTINUE TO MOVE EAST...WITH AN UPPER RIDGE CENTERED OVER WESTERN ARIZONA. AN UPPER LEVEL JET WILL COMBINE WITH MOISTURE AND INSTABILITY IN PLACE TO BRING SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON. SOME OF THE STORMS MAY BE STRONG WITH GUSTY OUTFLOW WINDS TO 60 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. BLOWING DUST MAY BE POSSIBLE WITH SOME OF THE OUTFLOW WINDS WHICH COULD LIMIT VISIBILITIES TO ONE MILE OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY. A REPEAT PERFORMANCE IS ANTICIPATED FOR FRIDAY WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS. SOME OF THE STORMS COULD BE STRONG AND LONG-LIVED. CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 60 MPH...AND SMALL HAIL ARE POSSIBLE WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Jul 4, 2:17 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 217 PM PDT THU JUL 4 2013 NVZ037-041-042200- NORTHEASTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 217 PM PDT THU JUL 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN EUREKA AND NORTHERN NYE COUNTIES UNTIL 300 PM PDT... AT 212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29 MILES WEST OF DUCKWATER...MOVING NORTHEAST AT 40 MPH. EXPECT STRONG OUTFLOW WINDS TO IMPACT THE WILLOW CREEK FIRE FROM 230 PM TO 300 PM. A WIND GUST UP TO 50 MPH FROM THE SOUTHWEST IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN NYE COUNTY... RURAL SOUTHEASTERN EUREKA COUNTY... && LAT...LON 3919 11594 3893 11569 3876 11630 3898 11641 TIME...MOT...LOC 2115Z 235DEG 35KT 3891 11622 91
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:01 PM PDT | Special Weather Statement | LKN | 29 min | |
| Jul 3, 5:22 PM PDT | Severe Thunderstorm Warning | LKN | Lander, Nye | 23 min |
| Jul 3, 5:46 PM PDT | Special Weather Statement | LKN | Elko | 29 min |
| Jul 3, 5:49 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Jul 3, 6:06 PM PDT | Special Weather Statement | LKN | 24 min | |
| Jul 3, 6:21 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 24 min |
| Jul 3, 6:51 PM PDT | Special Weather Statement | LKN | Eureka | 24 min |
| Jul 3, 6:53 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 3, 7:21 PM PDT | Special Weather Statement | LKN | Eureka | 24 min |
| Jul 3, 7:35 PM PDT | Special Weather Statement | LKN | 25 min | |
| Jul 3, 7:50 PM PDT | Special Weather Statement | LKN | Eureka | 25 min |
| Jul 3, 8:10 PM PDT | Special Weather Statement | LKN | Eureka | 35 min |
| Jul 3, 8:35 PM PDT | Severe Thunderstorm Warning | LKN | Eureka | 25 min |
| Jul 3, 8:50 PM PDT | Special Weather Statement | LKN | Eureka | 25 min |
| Jul 3, 9:35 PM PDT | Flash Flood Warning | LKN | Eureka | 3 hr |
| Jul 3, 10:37 PM PDT | Special Weather Statement | LKN | 53 min | |
| Jul 3, 11:31 PM PDT | Special Weather Statement | LKN | Humboldt | 29 min |
| Jul 4, 12:59 AM PDT | Special Weather Statement | LKN | Humboldt | 91 min |
| Jul 4, 1:48 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 42 min |
| Jul 4, 2:17 PM PDT | Special Weather Statement | LKN | 43 min | |
| Jul 4, 2:55 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 35 min |
| Jul 4, 3:00 PM PDT | Special Weather Statement | LKN | Lander | 30 min |
| Jul 4, 3:08 PM PDT | Special Weather Statement | LKN | Humboldt | 22 min |
| Jul 4, 3:22 PM PDT | Special Weather Statement | LKN | 23 min | |
| Jul 4, 3:40 PM PDT | Special Weather Statement | LKN | 35 min | |
| Jul 4, 4:38 PM PDT | Special Weather Statement | LKN | Lander | 22 min |
| Jul 4, 4:50 PM PDT | Special Weather Statement | LKN | Humboldt | 25 min |
| Jul 4, 4:59 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 31 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.